Pennsylvania, 2021

Flash Flood and Damaging Winds in Pennsylvania, July 17, 2021

July 17, 2021 · NWS PBZ · 7 events in 5 counties and zones

Showers and thunderstorms formed ahead of a crossing cold front on July 17th. An upper speed max rotating through an upper trough to the west provided support for lift through right entrance region jet dynamics.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms formed ahead of a crossing cold front on July 17th. An upper speed max rotating through an upper trough to the west provided support for lift through right entrance region jet dynamics. Sufficient instability and shear were present to allow storms to organize into clusters and line segments. There were scattered instances of tree damage, and also a report of flash flooding in Venango County due to downpours in the moisture-rich environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 17, 11:56 AM EST, 19 minutes earlier.

Area forecast discussion, Jul 17, 11:56 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1256 PM EDT Sat Jul 17 2021

.SYNOPSIS...
Showers and thunderstorms will exit the region this evening with cold
frontal passage. Periodic rain chances can be expected next week with
near normal temperature.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and isolated thunderstorms will continue along and ahead of
an incoming sfc cold front while the upper trough and its jet support
cross the region. Subsidence and drier air will generally bring an
end to the precipitation after fropa by this evening, with only iso
showers lingering as a result of the nearby proximity of the upper
low cold core.

Waning shear, weak instability and a moist profile should mitigate
any severe threat through this evening. Flash flooding remains a
concern through the afternoon (especially in the watch area given
previously saturated grounds) as enough instability plus deep, warm,
moist profiles will allow for more-efficient rain processes.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The combination of residual moisture, placement of the upper trough,
and diurnal heating may squeeze out an iso aftn shower Sunday.
Otherwise, a mostly dry day is expected due to subsidence and an
influx of drier air. Residual cool air advection and a sct/bkn aftn
cu cloud deck will cause area temperature to be a few degrees below
normal.

A similar pattern is expected Monday, with mostly dry conditions
due to sfc ridging though an iso aftn shower can't be ruled out as
the upper trough shifts slightly east. Increased insolation will
allow for seasonal average temperature.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Periodic precipitation chances is expected to return by mid-week as
the upper pattern will transitions to northwest flow with embedded
shortwaves over the eastern Great Lakes in response to building
central U.S. ridging.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Showers and isolated thunderstorms, with lightning favoring locations
in northern WV and western PA, will continue along and ahead of an
incoming cold front. There will be a mix of low VFR to MVFR cu ahead
of the boundary while any storm could produce heavy rain that
rapidly reduces vsbys to IFR lvls.

Precipitation is expected to diminish with fropa this evening, with
generally dry conditions expected overnight. Enough moisture should
remain trapped beneath the post-frontal inversion along with cold
advection to create an MVFR-IFR stratus deck through Sunday morning.
However, intruding dry air and subsidence could create breaks in the
deck, most likely out over OH.

VFR conditions should return areawide by Thursday aftn with diurnal
mixing and slow west-to-east erosion of stratocu.

.Outlook...
VFR and mostly dry conditions are likely Sun and Mon under the
influence of high pressure. Periodic precipitation chances are likely
again by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 PM EDT this evening for PAZ007>009-
     013>016-020-022.
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ039>041-048.
WV...None.

&&
Hazardous weather outlook, Jul 17, 2:17 AM EST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Sat Jul 17 2021

OHZ049-050-057>059-068-069-PAZ021-023-029-031-073>076-WVZ001>004-012-
021-509>514-180730-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-
Allegheny-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Sat Jul 17 2021

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Heavy rainfall may cause localized flooding problems today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048-PAZ007>009-013>016-020-022-180730-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
317 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 17, 8:46 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
946 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 WNW BROWNS HEIGHTS    40.04N  81.63W
07/16/2021                   GUERNSEY           OH   LAW ENFORCEMENT

            TREES DOWN ON COLLEGE HILL ROAD. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER PBZ2101998

CL
Local storm report, Jul 17, 9:40 AM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     5 WNW GLEN CAMPBELL     40.85N 78.91W
07/16/2021                   INDIANA            PA   COUNTY OFFICIAL

            TREES DOWN AND BLOCKING ROADWAY. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 17, 9:42 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1042 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     2 NE PLUMVILLE          40.81N 79.16W
07/16/2021                   INDIANA            PA   COUNTY OFFICIAL

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 17, 9:44 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1044 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 SSW GLEN CAMPBELL     40.75N 78.85W
07/16/2021                   INDIANA            PA   COUNTY OFFICIAL

            TREES DOWN.

&&
Local storm report, Jul 17, 9:46 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1046 AM EDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     4 WNW DAYTON            40.90N 79.30W
07/16/2021                   ARMSTRONG          PA   COUNTY OFFICIAL

            TREES DOWN. TIME ESTIMATED FROM RADAR.

&&

The radar

The Pittsburgh radar (KPBZ), 117 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
July 17, 12:15 PM EST to 1:45 PM EST
Where
Venango County, 1.38 mi N of Dempseytown to 1.04 mi N of Dempseytown
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.540, -79.803

Pump Station Road was made impassable due to water over the road.

Thunderstorm Wind, Westmoreland

When
July 17, 1:33 PM EST
Where
Westmoreland County, 1.26 mi ENE of Five Pts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.410, -79.500

Tree damage was reported in Salem Township.

Thunderstorm Wind, Indiana

When
July 17, 1:49 PM EST
Where
Indiana County, 0.87 mi SW of Chevy Chase Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.620, -79.160

Multiple reports of tree and power line damage were received in White Township.

Thunderstorm Wind, Indiana

When
July 17, 2:01 PM EST
Where
Indiana County, Marion Center
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.770, -79.050

Several reports of tree and power line damage were received from central Indiana County.

Thunderstorm Wind, Indiana

When
July 17, 2:15 PM EST
Where
Indiana County, Glen Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.820, -78.830

Multiple reports of tree and power line damage were received in the northeastern part of the county.

Thunderstorm Wind, Washington

When
July 17, 2:40 PM EST
Where
Washington County, 0.11 mi E of Glennes Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.150, -79.948

A large tree fell on wires on State Route 481 near Coyle Curtain Road.

Thunderstorm Wind, Fayette

When
July 17, 3:35 PM EST
Where
Fayette County, 0.87 mi SE of Ruble Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.770, -79.790

A few trees were reported down in Woodbridgetown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973027, 973028, 973029, 973030, 973031, 973033, 973034.